Hematemesis

This condition is the vomiting of blood.

CAUSES

This can happen if you have a peptic ulcer or an irritation of the throat, stomach, or small bowel. Vomiting over and over again or swallowing blood from a nosebleed, coughing or facial injury can also result in bloody vomit. Anti-inflammatory pain medicines are a common cause of this potentially dangerous condition. The most serious causes of vomiting blood include:

  • Ulcers (a bacteria called H. pylori is common cause of ulcers).

  • Clotting problems.

  • Alcoholism.

  • Cirrhosis.

TREATMENT

Treatment depends on the cause and the severity of the bleeding. Small amounts of blood streaks in the vomit is not the same as vomiting large amounts of bloody or dark, coffee grounds-like material. Weakness, fainting, dehydration, anemia, and continued alcohol or drug use increase the risk. Examination may include blood, vomit, or stool tests. The presence of bloody or dark stool that tests positive for blood (Hemoccult) means the bleeding has been going on for some time. Endoscopy and imaging studies may be done. Emergency treatment may include:

  • IV medicines or fluids.

  • Blood transfusions.

  • Surgery.

Hospital care is required for high risk patients or when IV fluids or blood is needed. Upper GI bleeding can cause shock and death if not controlled.

HOME CARE INSTRUCTIONS

  • Your treatment does not require hospital care at this time.

  • Remain at rest until your condition improves.

  • Drink clear liquids as tolerated.

  • Avoid:

  • Alcohol.

  • Nicotine.

  • Aspirin.

  • Any other anti-inflammatory medicine (ibuprofen, naproxen, and many others).

  • Medications to suppress stomach acid or vomiting may be needed. Take all your medicine as prescribed.

  • Be sure to see your caregiver for follow-up as recommended.

SEEK IMMEDIATE MEDICAL CARE IF:

  • You have repeated vomiting, dehydration, fainting, or extreme weakness.

  • You are vomiting large amounts of bloody or dark material.

  • You pass large, dark or bloody stools.